Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Elevated enzyme levels due to alcohol use - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Smoking and Alcohol Addiction
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   my sgpt alt level is 93, i am not a heavy drinker but a regular drinker, 200ml / 5 times a week for last 3 years. could this be reason for this high level, more over, i had suffered from h1n1 in december. my paletlet count is very low. please advise.
Doctor :   Hi
User :   hidr
Doctor :   May I know your age and gender?
User :   i wrote here , what i have to ask
User :   i m 38, M living in india
Doctor :   May I know the reason why these tests were done?
User :   but i travel A LOT all over the world on business trips
User :   well, i was having itching problem all over my body for last 2 months or so
Doctor :   Ok
User :   it was on and off,
Doctor :   Ok
User :   though dr never advised me to go for, but i regularly go thru these checkups atleast once a year
Doctor :   SGPT is a liver enzyme which rises if there is inflammation of the liver.
User :   moreover, i am boses, with 118 kgs of weight. at 5'10" height
User :   obese i mean
User :   so now,
Doctor :   This can occur either due to alcohol or infection or due to high cholesterol levels too.
Doctor :   Any of these may be the cause for the elevated SGPT levels.
Doctor :   Have you followed what I have said?
User :   i am obese, i dont exercise, i drink five days a week, 3 drinks a day, i suffered from severe H1N1
Doctor :   It may be the drinking and obesity that is probably responsible for the elevated enzyme level in you.
User :   my lipids is 514
User :   triglyceride is 170
User :   total cholestrol is 180
User :   HDL is 44
User :   LDL is 98
User :   SGOT ast is 44
User :   SGPT ALT is 90
Doctor :   Ok
User :   alkaline phosphates and all bilirubins are fine
Doctor :   Ok, then probably it is the hyperlipidemia which may be responsible for the elevated enzymes.
User :   platelet count is 125k/ul
User :   what is hyperlipidemia and what is the line of treatment ?
User :   does high level of sgpt also lowers platelet counts or is it due to h1n1 ?
Doctor :   Hyperlipidemia refers to high lipid.
User :   total lipids are 514
Doctor :   The treatment is mainly diet modifications, physical exercise and occasionally or more often medications.
User :   my question to you is
User :   is this level of SGPT alarmingly high. ?and what could could be reason of low platelets given all the facts to you ?
User :   and finaly, what could be cause of itching. ?
Doctor :   No, it is not alarmingly high, any thing above 100 is considered to be significant.
User :   i am currently on following medication for last 3 days. UDIHEP - Bile acid - twice a day
User :   allegra SOS for itching
Doctor :   I can provide with the information on the cause for the itching, and not a diagnosis of a condition that is responsible for itching.
User :   Hepamerz syp. OD.
User :   ok
Doctor :   Itching can be caused due to local skin problems such as dry skin, skin allergies, insect or parasite bites, or due to systemic problems which is mainly jaundice and other liver problems.
Doctor :   You would need evaluations to determine the probable cause for the itching.
User :   given the liver diagnosis you have, can this cause itching ?
Doctor :   Hepamerz syp is a syrup which essenctially contain multivitamins which can assist with the recovery of liver.
User :   yes i have a very dry skin
Doctor :   Yes, if you have a liver problem diagnosed either through liver function test or by a scan that may be causing the itching and so does the dry skin.
Doctor :   Either of these may be responsible for itching.
Doctor :   Have you followed what I have said?
User :   the results which i have given you above, can these levels cause itching ?
User :   yes i do understand.
Doctor :   Since the only abnormality that I can find is the mildly elevated SGPT and platelet count, a mild liver problem may be there.
User :   can SGPT also reduce platelets or is it due to h1n1 i suffered 4 months ago
Doctor :   Viral infection can affect the liver, though H1N1 is a virus it affects mostly the lungs and the respiratory tract more than it would affect the liver.
Doctor :   Have you followed?
User :   yes. but what about low platlete count of 125k/ul ?
Doctor :   Platelet counts do go low when there is a liver problem.
User :   and alcohal i beleive ...
Doctor :   It is one of the manifestation of a liver condition.
Doctor :   Have you followed?
User :   i have stopped drinking and is on fat free diet with more fruits etc .
User :   can i start walking with about 5-6 kms a day ?
Doctor :   You would have to continue with that and you may have to repeat these test after a period 15 days.
User :   ok.
Doctor :   yes, that(walking) is the best way to go about lowering the lipids and obesity.
User :   what about walk? i hope its not a stress for liver
User :   liver wont get damaged by stress and walking , right ?
Doctor :   Walking does not affect your liver by any means.
User :   ok.
User :   should i also go for sonography of liver ?
Doctor :   So continue with it and dietary modifications to include low fat, low sugar is essential.
User :   or ultrasound
Doctor :   You can wait for the next liver function test.
Doctor :   If things have improved then you may wait on the liver function test.
User :   can i have curd and butter milk without fat ?
User :   my ONLY problem was itching
Doctor :   If those values go high, then it is better that you get the ultrasound examination or better consult a gastroenterologist.
User :   now that i am on medication , i am releived by nearly 90% in 2 days
User :   of itchingi mean
Doctor :   If you have severe itching, you can try local applications, lactocalamine solution.
User :   is that a good sign ?
User :   i am releived after i have taken UDIHEP, allegra once a day
Doctor :   If itching has reduced then you don't need the application and yes, it is a good sign.
Doctor :   You can take those and have a look at those drugs that can affect the liver.
User :   UDIHEP iam taking is 75mg twice a day
Doctor :   You may have to avoid using those drugs too.
User :   one more thing,
Doctor :   Are you there?
User :   yes
User :   one more information for you
Doctor :   Yes, go ahead.
User :   i had been on and off suffering from acidity and was usingOMEZ D for last 4 years
User :   3-4 times a week
User :   atleast 3 times a week
Doctor :   That is unlikely responsible for the present problem.
User :   and some times twice a day
User :   lot of medicines hurt liver , i hope omez d dint do the damage, prolonged use i mean
Doctor :   Medications commonly used that can affect the liver would include pain killers and antibiotics
User :   ok
Doctor :   Omez does not affect liver by any means.
Doctor :   Avoid using those drugs that affect the liver.
User :   i am also hypertensive for nearly 8 years
Doctor :   I have only given you the drugs which are commonly used.
User :   and have been taking anit hypertension drug
User :   anti i mean
Doctor :   Those have to be strictly avoided till the present enzymes improve.
User :   once a day .
User :   ok
User :   as i am on better diet now, i mean no fast food , no junks , only fruits and home cooked food , so acidity isnt bothering these days, + no alcohal
User :   that is probably keeping bp and acidity in control
User :   any way doc, thanks a lot for being so informative and your assurance that things are well under control and i am on path to recovery will help me recover faster.
Doctor :   Continue with the dietary modifications, physical exercises, avoid drugs those affect the liver, (amlopress AT and omez is not one among the list)
Doctor :   So you can use those drugs.
User :   k
Doctor :   And if get the repeat tests done after 15 days or a month.
User :   thank you very much
Doctor :   If high you would need to consult a gastroenterologist for more evaluation.
Doctor :   Do you have any other query that I can assist you with?
User :   ok thsnk you.
User :   i might come back with my wife tommm
User :   we are expecting a baby in 2 months time
Doctor :   You are welcome any time to chat with us.
Doctor :   Congratulation and all the best to you and your wife.
User :   and my wife has been suffering from nausea for whole of pregnany period, she is 36
User :   she has been put on OMNIDOM , twice a day
User :   for nearly 3 months now
Doctor :   Is this her first pregnancy?
User :   no. second time, we have daughter who is 10 now
Doctor :   Ok
Doctor :   Hyperemesis is one of the common symptoms during pregnancy.
Doctor :   She would need medications and diet changes again to help her symptoms.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor